Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Albuquerque, NM

May 15, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2004, 4:08 PM MDT for Chaves County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 4:08 PM MDT (22:08 UTC)
Expired
May 15, 2004, 5:15 PM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS55 KABQ 152208
SVRABQ
NMC005-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
408 PM MDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 515 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF ELK...OR ABOUT 30 MILES EAST OF
  CLOUDCROFT...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHEAST OF DUNKEN AT 430 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3305 10520 3294 10537 3255 10509 3270 10483
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:20 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 15, 2:20 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SAT MAY 15 2004

.DISCUSSION...MINOR CHANGES TO ON GOING FORECAST. WEAK SHORTWAVE TO
PASS THROUGH THE REGION TONIGHT WITH CONVECTION DEVELOPING LATE THIS
AFTERNOON...MAINLY EAST...PERSISTING INTO THE NIGHTTIME HOURS.
ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP AGAIN SUNDAY AFTERNOON BUT
FURTHER EAST AS MORE STABLE AIR SETTLES ACROSS THE WEST. DRY AND WARM
REGIME SETTLES OVER THE STATE MONDAY AND TUESDAY WITH POSSIBLE DRY
LINE ACTIVITY WED AND THURSDAY.

CONVECTION JUST STARTING TO DEVELOP OVER THE MOUNTAINS AND WILL
CONTINUE TO BLOSSOM INTO THE EVENING HOURS SPREADING ACROSS THE
CENTRAL VALLEYS AND EASTERN PLAINS. MODEL TRENDS CONTINUE TO
INDICATE THETAE RIDGE AND HIGHEST LI/S EXTENDING ALONG THE RIO
GRANDE VALLEY AND EASTERN SLOPES WHILE PRECIP WATER VALUES
CONTINUE TO INCREASE AND SPREAD NW THROUGH 06Z. CHANGES MADE TO THE
GRIDS WERE TO INCREASE AREAL COVERAGE OF CHANCE POPS ACROSS THE
CENTRAL HIGHPLAINS AND PUSH THE ZERO POP LINE EAST OF THE CONTINENTAL
DIVIDE AS DEWPOINTS FALLING INTO THE SINGLE DIGITS THERE. SOME HIGH
CLOUDS WILL MOVE INTO THE WEST THIS EVENING AS A SHORTWAVE TROUGH
APPROACHES THE FOUR CORNERS. THIS SHORTWAVE TROUGH IS ANOTHER
INGREDIENT TO MAINTAIN CONVECTION WELL INTO THE NIGHT FOR LOCATIONS
EAST OF THE CENTRAL MOUNTAINS.

OVERNIGHT LOWS WERE RAISED SLIGHTLY IN THE EAST DUE TO THE HIGHER
DEWPOINTS...EXPECTED CLOUD COVER AND ON GOING CONVECTION. FOR THE
WEST LOWERED SLIGHTLY WITH MUCH DRIER AIRMASS.

CONVECTION TO FIRE ONCE AGAIN SUNDAY AFTERNOON BUT FAVORING THE
EASTERN PLAINS...WITH THE WEST HIGH AND DRY. MODELS CONTINUE TO
INDICATED ENOUGH MOISTURE AND INSTABILITY FOR ANOTHER LATE DAY CROP
OF THUNDERSTORMS...BUT THE INSTABILITY AND MOISTURE PUSH OFF TO THE
EAST EARLY EVENING WITH THE THREAT ENDING. AS FOR TEMPS...AN UPPER
RIDGE OF HIGH PRESSURE BEGINS TO BUILD IN FROM THE SOUTH STARTING
TO INCREASE AFTERNOON MAXES.

MONDAY AND TUESDAY LOOK WARM TO HOT WITH DRY CONDITIONS WITH THE
UPPER RIDGE TO SETTLING OVER THE SOUTHERN PLAINS AND WEST TEXAS. NO
CHANGES TO THE GRIDS THESE PERIODS WITH EXCEPTION TO A FEW
TEMPERATURE TWEAKS.

INTRODUCED SLIGHT CHANCES WED AFTERNOON SE ZONES AND REMAINDER OF
THE EAST PLAINS THU AFTERNOON AS THE UPPER RIDGE SHIFTS SLIGHTLY EAST
AND A LOW PRESSURE TROUGH MOVES INTO THE PACIFIC NW. THIS SHOULD
ALLOW FOR SOME MOISTURE TO RETURN SETTING UP A POSSIBLE DRY LINE
SCENARIO. BEYOND THIS PERIOD WILL CONTINUE WITH A DRY AND MODERATELY
BREEZY FORECAST AS THE UPPER TROUGH MOVES INTO THE GREAT BASIN AND
NORTHERN ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/084 046/084 047 49000
GALLUP.................... 036/082 037/082 037 49000
GRANTS.................... 040/083 041/083 041 49000
GLENWOOD.................. 047/089 048/089 052 49000
CHAMA..................... 031/076 032/077 034 49000
LOS ALAMOS................ 044/077 043/079 044 49100
RED RIVER................. 030/070 030/072 032 49100
TAOS...................... 038/077 038/079 038 49100
SANTA FE.................. 048/079 044/080 043 49200
SANTA FE AIRPORT.......... 051/082 046/083 045 49200
ESPANOLA.................. 049/084 047/085 046 49100
ALBUQUERQUE HEIGHTS....... 058/084 056/086 057 49200
ALBUQUERQUE VALLEY........ 053/086 052/088 052 49200
ALBUQUERQUE FOOTHILLS..... 054/083 053/084 053 49200
ALBUQUERQUE WEST MESA..... 056/085 055/086 054 49200
SOCORRO................... 056/088 053/092 050 49200
SANDIA PARK/CEDAR CREST... 049/079 050/079 047 49200
MORIARTY/ESTANCIA......... 045/081 044/083 048 49300
CARRIZOZO................. 054/083 051/086 052 49200
RUIDOSO................... 049/075 050/079 052 49310
RATON..................... 044/081 043/083 042 49100
LAS VEGAS................. 046/078 046/082 045 49200
ROY....................... 047/082 048/084 050 49210
CLAYTON................... 052/083 055/086 053 49211
SANTA ROSA................ 052/085 054/090 052 49310
TUCUMCARI................. 057/085 058/092 057 49221
FORT SUMNER............... 054/085 055/091 055 4922-
CLOVIS.................... 055/084 057/090 056 49221
PORTALES.................. 055/086 056/092 057 49221
ROSWELL................... 058/086 059/094 059 49220
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

49
Hazardous weather outlook, May 15, 6:00 AM MDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAY 15 2004

NMZ001>021-026-161200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF
SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AROUND MIDDAY. THE SHOWERS AND
THUNDERSTORMS WILL MOVE TOWARD THE EAST-SOUTHEAST AND INCREASE IN
COVERAGE ACROSS THE CENTRAL AND EAST DURING THE AFTERNOON AND
EVENING. ANY STORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING
GUSTY OUTFLOW WINDS THAT COULD EXCEED 40 MPH ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

41

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:17 PM MDTSevere Thunderstorm WarningABQChaves28 min
May 15, 5:49 PM MDTSevere Thunderstorm WarningABQChaves26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.